A 40-year-old obese man presents with intense pain in his left first metatarsophalangeal (MTP) joint for the past few hours. He has no history of trauma, fever, sweats, chills, and no previous similar episode. He has no history of renal disease or diabetes though he has been told he is “prediabetic.” He does not recall any recent skin infections and no family member has had any reported staphylococcal infection. On examination he has a swollen, red, warm, tender first MTP joint on the left. Uric acid level is 9 mg/dL; serum creatinine is normal.
What is the best treatment approach for this patient?
This patient is experiencing his first episode of acute gout. The first MTP joint is the most commonly affected and 80% of acute gout attacks will be monoarticular. Predisposing conditions include trauma, surgery, starvation, high intake of beer and hard liquor (not wine), or diets high in meat and seafood. Certain medications also increase the chances of acute gout including thiazide and loop diuretics and even the initiation of uric acid lowering drugs such as allopurinol and uricosuric agents. Appropriate initial treatment must be tailored to the patient and their comorbidities. The patient in this question has no contraindication, so an NSAID (indomethacin) can be used and is likely to be highly effective. Other acceptable alternatives would have been to start colchicine immediately or oral prednisone in relativelyhigh doses. Since this patient is “prediabetic,” steroids are likely to push him into overt hyperglycemia and hence would not be the first choice. Allopurinol should not be started until the acute attack has been controlled by one of the mentioned methods. All agents that lower uric acid levels (either allopurinol or uricosuric agents) can cause worsening of joint pain, probably by mobilizing uric acid microcrystals previously deposited in the synovial membrane. While narcotics may lessen the pain, they are less effective than anti-inflammatories. Referring the patient to a rheumatologist is unnecessary and would leave the patient in pain and suffering in the meantime.
A 38-year-old obese woman with history of chronic venous insufficiency and peripheral edema was admitted to the hospital the previous night for cellulitis involving both lower legs. She has had recurrent such episodes, treated successfully in the past with various antibiotics, including cefazolin, nafcillin, ampicillin/sulbactam, and levofloxacin. Intravenous levofloxacin was again chosen due to the perceived ease in transitioning to a once-daily oral outpatient dose. Normal saline at 50 mL/h is administered. Past history is otherwise significant only for hypertension, which is being treated at home with HCTZ 25 mg, lisinopril 40 mg, and atenolol 100 mg, all once each morning. Admission BP was 144/92 and the orders were written to continue each of these antihypertensives at one tablet po daily. The only other in-hospital medication is daily prophylactic enoxaparin. As you round at 6 PM on the day following admission, the nurse contacts you emergently stating that she has just finished giving evening medicines and the patient’s BP is unexpectedly 90/50. Pulse rate is 92. There is no chest pain, dyspnea, or tachypnea.
What is most likely cause of her hypertension?
The concept being advanced here is medication error. A new emphasis is being placed on reducing all medical errors, including those related to misreading of handwriting, which includes avoidance of certain abbreviations and use of an electronic medical record. In this case the pharmacist and/or nurse mistook the medication orders of one tablet po qd (orally once a day) for one tablet po qid (orally four times a day), such that the patient had received three doses of each antihypertensive by 6 PM. Other abbreviations to avoid include q.hs (write “at bedtime” instead), QOD (write “every other day”), U (write “unit”), and MS (write “morphine sulfate”). There is no particular clue to the other listed answers. For example, an allergic reaction would seem unlikely with medications previously well tolerated and in the absence of urticaria or angioedema. There are no symptoms or signs of acute pulmonary embolism, and a prophylactic anticoagulant is in use. Hypovolemia would be unlikely to develop after admission in a patient receiving IV fluids. Vasovagal reaction would be associated with bradycardia.
A 44-year-old Hispanic woman comes to clinic for a general checkup due to concern about a family history of diabetes and high blood pressure. Her height is 62 in, weight 50 kg (110 lb), waist circumference 33 in (85 cm), and blood pressure 138/88. Laboratory evaluation reveals fasting glucose of 120 mg/dL. Lipid profile shows total cholesterol 240 mg/dL, HDL 38 mg/dL, and triglycerides 420 mg/dL; LDL cannot be calculated. She does not smoke, use alcohol, or take any medications.
Which of the following is correct regarding the identification of the metabolic syndrome in this patient?
(NCEP, http://www.nhlbi.nih.gov/guidelines/cholesterol.) The metabolic syndrome represents a cluster of metabolic risk factors for coronary heart disease that are closely linked to insulin resistance. The syndrome can be identified when any three of the following five items are present: abdominal obesity (waist circumference in women > 88 cm [> 35 in] or in men > 102 cm [40 in]), hypertriglyceridemia (> 150 mg/dL), low HDL (< 50 mg/dL in women or < 40 in men), blood pressure greater than or equal to 130/85, and fasting glucose > 110 mg/dL. In this case, four risk factors are present, all except abdominal obesity. In addition, hyperinsulinemia decreases the renal excretion of uric acid, resulting in hyperuricemia, although this finding is not part of the metabolic syndrome definition. Persons with metabolic syndrome are at risk for developing diabetes as well as coronary artery disease.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us